Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

Request Permissions   Purchase Content 
 
 

 

Wronskians, cyclic group actions, and ribbon tableaux


Author: Kevin Purbhoo
Journal: Trans. Amer. Math. Soc. 365 (2013), 1977-2030
MSC (2010): Primary 14N10; Secondary 05E10, 14P05
DOI: https://doi.org/10.1090/S0002-9947-2012-05676-5
Published electronically: October 24, 2012
MathSciNet review: 3009651
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: The Wronski map is a finite, $ \mathrm {PGL}_2(\mathbb{C})$-equivariant morphism from the Grassmannian $ \mathrm {Gr}(d,n)$ to a projective space (the projectivization of a vector space of polynomials). We consider the following problem. If $ C_r \subset \mathrm {PGL}_2(\mathbb{C})$ is a cyclic subgroup of order $ r$, how may $ C_r$-fixed points are in the fibre of the Wronski map over a $ C_r$-fixed point in the base?

In this paper, we compute a general answer in terms of $ r$-ribbon tableaux. When $ r=2$, this computation gives the number of real points in the fibre of the Wronski map over a real polynomial with purely imaginary roots. More generally, we can compute the number of real points in certain intersections of Schubert varieties.

When $ r$ divides $ d(n-d)$ our main result says that the generic number of $ C_r$-fixed points in the fibre is the number of standard $ r$-ribbon tableaux of rectangular shape $ (n{-}d)^d$. Computing by a different method, we show that the answer in this case is also given by the number of standard Young tableaux of shape $ (n{-}d)^d$ that are invariant under $ \frac {N}{r}$ iterations of jeu de taquin promotion. Together, these two results give a new proof of Rhoades' cyclic sieving theorem for promotion on rectangular tableaux.

We prove analogous results for dihedral group actions.


References [Enhancements On Off] (What's this?)

  • 1. G. Benkart, F. Sottile and J. Stroomer, Tableau Switching: Algorithms and Applications, J. Combin. Theory Ser. A, 76 (1996), no. 1, 11-43. MR 1405988 (97m:05261)
  • 2. A. Eremenko and A. Gabrielov, Degrees of real Wronski maps, Disc. Comp. Geom., 28 (2002), 331-347. MR 1923956 (2003g:14074)
  • 3. A. Eremenko and A. Gabrielov, Counterexamples to pole placement by static output feedback, Linear Algebra Appl., 351/352 (2002), 211-218. MR 1917479 (2003f:93045)
  • 4. D. Eisenbud, Commutative algebra with a view toward algebraic geometry, Grad. Texts in Math., 150, 1995. MR 1322960 (97a:13001)
  • 5. D. Eisenbud and J. Harris, Divisors on general curves and cuspidal rational curves, Invent. Math., 74 (1983), 371-418. MR 724011 (85h:14019)
  • 6. S. Fomin and N. Lulov, On the Number of Rim Hook Tableaux, Zapiski Nauchn. Sem. POMI, 223 (1995), 219-226. MR 1374321 (97g:05168)
  • 7. S. Fomin and D. Stanton, Rim hook lattices, Report No. 23, (1991/92) Inst. Mittag-Leffler.
  • 8. W. Fulton, Young tableaux with applications to representation theory and geometry, Cambridge Univ. Press, New York, 1997. MR 1464693 (99f:05119)
  • 9. M. Haiman, Dual equivalence with applications, including a conjecture of Proctor, Discrete Math. 99 (1992), 79-113. MR 1158783 (93h:05173)
  • 10. J. Hauenstein, N. Hein, A. Martín del Campo, and F. Sottile, Beyond the Shapiro Conjecture and Eremenko-Gabrielov lower bounds, website (2010) www.math.tamu.edu/
    $ \sim $sottile/research/pages/lower_Shapiro/index.html.
  • 11. W.V.D. Hodge and D. Pedoe, Methods of algebraic geometry, Vol. II, Cambridge Univ. Press, 1952. MR 1288306 (95d:14002b)
  • 12. G. James and A. Kerber, The representation theory of the symmetric group, Encyclopedia of Mathematics, 16, Addison-Wesley, 1981 MR 644144 (83k:20003)
  • 13. V. Kharlamov and F. Sottile, Maximally inflected real rational curves, Mosc. Math. J., 3 (2003), no. 3, 947-987, 1199-1200. MR 2078569 (2005f:14109)
  • 14. A. Knutson, T. Lam and D. Speyer, Projections of Richardson Varieties, preprint, arXiv:1008.3939.
  • 15. A. Lascoux, B. Leclerc and J.-Y. Thibon, Ribbon tableaux, Hall-Littlewood functions, quantum affine algebras and unipotent varieties, J. Math. Phys., 38 (1997), 1041-1068. MR 1434225 (98c:05167)
  • 16. M. van Leeuwen, Some bijective correspondences involving domino tableaux, Elec. J. Combin., 7 (2000), no. 1, R35 (electronic). MR 1769066 (2001d:05195)
  • 17. E. Miller and B. Sturmfels, Combinatorial commutative algebra, Grad. Texts in Math., 227, 2005. MR 2110098 (2006d:13001)
  • 18. E. Mukhin, V. Tarasov and A. Varchenko, The B. and M. Shapiro conjecture in real algebraic geometry and the Bethe Ansatz, Ann. Math. 170 (2009), no. 2, 863-881. MR 2552110 (2011b:17065)
  • 19. E. Mukhin, V. Tarasov and A. Varchenko, Schubert calculus and representations of general linear group, J. Amer. Math. Soc. 22 (2009), no. 4, 909-940. MR 2525775 (2011a:14099)
  • 20. K. Purbhoo, Jeu de taquin and a monodromy problem for Wronksians of polynomials, Adv. Math. 224 (2010), no. 3, 827-862. MR 2628796 (2011e:14101)
  • 21. K. Purbhoo, Reality and transversality for Schubert calculus in $ \mathrm {OG}(n,2n{+}1)$, Math. Res. Lett. 17 (2010), no. 6, 1041-1046. MR 2729628
  • 22. K. Purbhoo, The Wronski map and shifted tableau theory, Int. Math. Res. Not. (to appear).
  • 23. B. Rhoades, Cyclic sieving, promotion, and representation theory, J. Combin. Theory Ser. A, 117 (2010), no. 1, 38-76. MR 2557880 (2011c:05369)
  • 24. F. Sottile, Frontiers of reality in Schubert calculus, Bull. Amer. Math. Soc. 47 (2010), no. 1, 31-71. MR 2566445 (2011f:14089)
  • 25. B. Sagan, The symmetric group: Representations, combinatorial algorithms and symmetric functions, Grad. Texts in Math. 203, 2001. MR 1824028 (2001m:05261)
  • 26. B. Sagan, The cyclic sieving phenomenon: A survey, London Math. Soc. Lecture Note Ser. (to appear).
  • 27. D. Stanton and D. White, A Schensted algorithm for rim-hook tableaux, J. Combin. Theory Ser. A, 40 (1985), 211-247. MR 814412 (87c:05014)
  • 28. R. Stanley, Enumerative combinatorics, vol. 2, Cambridge University Press, Cambridge, 1999. MR 1676282 (2000k:05026)
  • 29. J. Stembridge, Canonical bases and self-evacuating tableaux, Duke Math. J., 82 (1996), no. 3, 585-606. MR 1387685 (97f:05193)
  • 30. B. Westbury, Invariant tensors and the cyclic sieving phenomenon, preprint, arXiv:0912.1512.

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2010): 14N10, 05E10, 14P05

Retrieve articles in all journals with MSC (2010): 14N10, 05E10, 14P05


Additional Information

Kevin Purbhoo
Affiliation: Department of Combinatorics and Optimization, University of Waterloo, Waterloo, Ontario, Canada
Email: kpurbhoo@math.uwaterloo.ca

DOI: https://doi.org/10.1090/S0002-9947-2012-05676-5
Received by editor(s): April 20, 2011
Received by editor(s) in revised form: July 26, 2011
Published electronically: October 24, 2012
Additional Notes: This research was partially supported by an NSERC discovery grant.
Article copyright: © Copyright 2012 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.

American Mathematical Society